Northern Health overdose alert: illicit Benzodiazepines or “Benzos” are contaminating street drugs

Illicit Benzodiazepines or “Benzos” contaminating street drugs continue to circulate in the NH region. Northern Health and the First Nations Health Authority urge residents using or considering using drugs to reconsider or take steps to prevent overdose.

Benzodiazepines, or benzos, are a type of medication that "depresses" or slows down your brain activity. When benzos are mixed with opioids (down) there is a higher risk of overdose. People who have overdosed using drugs contaminated with benzos may be difficult to rouse, may remain unconscious and slow to respond to naloxone. Giving naloxone is recommended in case an opioid is also present.

article continues below

If you suspect someone is experiencing a benzos-related overdose, it is very important to:

  • Call 9-1-1 for help.

  • Open airway and give rescue breaths, continue giving breaths if needed

  • Give naloxone if you have it, multiple doses might be needed but only give more doses if the person is NOT breathing at least 10 times a minute.

For more information on how to respond to an opioid overdose with benzos, see the Toward the Heart resource: Benzos with Opioids

More information on this Overdose Alert can be found on the NH website: Overdose Emergency Information.

Remember:

  • Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic.

  • Do not use alone, use with a buddy and stagger use so someone is able to respond.

  • If you feel you must use while alone, consider using the Lifeguard app , which will connect you with 911 emergency responders in the event of an overdose. Download at the App Store or Google Play.

  • Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone.

  • Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal.

 

For more harm reduction information in the context of COVID-19, call the Northern Health COVID-19 Virtual Clinic and Information Line at 1-844-645-7811 and visit the BCCDC.

© Copyright Dawson Creek Mirror News

Comments

NOTE: To post a comment you must have an account with at least one of the following services: Disqus, Facebook, Twitter, Google+ You may then login using your account credentials for that service. If you do not already have an account you may register a new profile with Disqus by first clicking the "Post as" button and then the link: "Don't have one? Register a new profile".

The Dawson Creek Mirror welcomes your opinions and comments. We do not allow personal attacks, offensive language or unsubstantiated allegations. We reserve the right to edit comments for length, style, legality and taste and reproduce them in print, electronic or otherwise. For further information, please contact the editor or publisher, or see our Terms and Conditions.

comments powered by Disqus